Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 93, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Apr 21, 2017, 8:43 PM CDT for McCurtain County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2017, 8:43 PM CDT (01:43 UTC)
- Expired
- Apr 21, 2017, 9:11 PM CDT
- In force
- 28 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McCurtain County, OK
The radar
The Western Arkansas radar (KSRX), 104 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 4:40 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Shreveport, LA (KBAD), launched 00:00Z, 1.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.5
The text
As transmitted.
794
WUUS54 KSHV 220143
SVRSHV
OKC089-220245-
/O.NEW.KSHV.SV.W.0093.170422T0143Z-170422T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
843 PM CDT FRI APR 21 2017
The National Weather Service in Shreveport has issued a
* Severe Thunderstorm Warning for...
Northwestern McCurtain County in southeastern Oklahoma...
* Until 945 PM CDT
* At 841 PM CDT, a severe thunderstorm was located near Nashoba, or
15 miles southeast of Clayton, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bethel, Battiest, Pickens, Mount Herman and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A tornado watch remains in effect until 100 AM CDT for southeastern
Oklahoma.
LAT...LON 3451 9466 3428 9465 3435 9505 3451 9505
TIME...MOT...LOC 0141Z 268DEG 20KT 3447 9512
HAIL...1.00IN
WIND...60MPH
$$
061 follow-up statement
468
WWUS54 KSHV 220211
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
911 PM CDT FRI APR 21 2017
OKC089-220221-
/O.CAN.KSHV.SV.W.0093.000000T0000Z-170422T0245Z/
McCurtain OK-
911 PM CDT FRI APR 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCCURTAIN COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 100 AM CDT for southeastern
Oklahoma.
LAT...LON 3451 9466 3428 9465 3435 9505 3451 9505
TIME...MOT...LOC 0210Z 268DEG 20KT 3448 9492
$$
06What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 7:10 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 21, 7:10 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Shreveport LA 710 PM CDT Fri Apr 21 2017 .AVIATION... For the 22/00Z terminal forecast will prevail VFR flight categories until around 2204Z-2209Z when lowering clouds ahead of an approaching cold front with a band of showers and thunderstorms. The cold front will continue to push across the Four State Region with the convection shining Southeast with it. In and near the thunderstorms IFR ceilings and visibilities will develop as well out ahead and just behind the frontal boundary. Conditions will slowly return from IFR to MVFR during the mid morning with a gradual return to VFR near mid day to early afternoon. Surface winds will be South to Southwest overnight 7-14 knots increasing during the mid evening for the Northwest sections of the region. As winds shift to the West and Northwest with and in wake of the frontal passage expect an increase in speeds to 15-20 knots with higher gusts. /06/ && .PREV DISCUSSION... /issued 458 PM CDT Fri Apr 21 2017/ UPDATE... Sent out a quick update to headline Tornado watch 155 which will be in affect until 1 AM for northeast Texas, southeast Oklahoma, and portions of southwest Arkansas. Discrete supercells across the red river valley into eastern Oklahoma to increase in coverage along frontal boundary as upper disturbance migrates east bringing increased instability to the watch area. Very large hail, damaging winds, and isolated tornadoes will be possible. /05/ PREV DISCUSSION... /issued 409 PM CDT Fri Apr 21 2017/ DISCUSSION... As expected, the morning/early afternoon MCS has diminished across Ncntrl AR, having outrun the best forcing aloft ahead of the compact upper closed low now entering SW KS, while also shifting N into the cooler/more stable air mass N of a stationary front extending across Srn OK/Cntrl AR. This early MCV has left behind an extensive mesoscale bndry just S of the stationary front, which is well noted in the visible satellite imagery per the somewhat agitated cu field from just NE of SWW, to GLE, to ADR and across Srn LeFlore County OK to MEZ and HOT. We continue to await this small closed low as it enters Nrn OK this evening, with sct convection expected to develop soon across Nrn TX, before building NE into Srn OK. A rather expansive warm/moist sector remains in place across much of N TX into N LA/Srn AR S of the stationary front, although strong capping noted on the 20Z KFWD capping and the struggling cu field along the remnant mesoscale bndry may delay the onset of convection until late afternoon/early evening once better diffluence aloft overspreads this area and this cap is able to erode. MLCapes between 1500-2500 J/Kg is common attm over extreme Srn OK/N TX, with frontal convergence expected to increase once a 30-40kt SSW low level jet develops by early evening. Thus, convection should rapidly grow/become severe as steep H700-500 lapse rates advect in beneath the Nrn OK closed low, resulting in the convection to build E into SE OK/extreme NE TX/Wrn AR by mid to late evening. Have maintained likely pops for the I-30 corridor tonight with severe mention, with this convection possibly maintaining svr intensity in some areas even after 06Z Saturday as they possibly gust ESE into Srn AR/the I-20 corridor of E TX and extreme NW LA. Did increase pops late for the I-20 corridor of E TX, but the general trend for the convection is for it to weaken late as the low level instability diminishes and the convection outruns the attendant cold front and diminished frontal convergence. The GFS has slowed the frontal progress and is about 3-4 hours slower than the NAM/ECMWF/HRRR blends, but should this convection gust out late, then this may actually reinforce the front ESE a tad faster than the GFS. However, still expecting cooler and drier air to begin spilling SE into NE TX/SE OK/adjacent SW AR late, with the front expected to clear the remainder of E TX/N LA by Saturday afternoon. Still can't rule out isolated to sct convection Saturday on both sides of the front, but the lack of sfc frontal forcing and forcing aloft should be minimal with a secondary shortwave developing behind the compact closed low Saturday afternoon before digging into the Red River Valley by early evening. Have maintained chance pops over E TX/N LA/Scntrl AR Saturday, although convection should begin to diminish by afternoon over Lower E TX/NW LA/Scntrl AR as the H850 front sinks farther SE in wake of the sfc fropa. The short term progs are now suggesting postfrontal stratocu spilling S Saturday evening/night in wake of the aforementioned shortwave passage, with this cloud cover gradually scattering out from NW to SE Sunday. Given this cloud cover and NW winds, have made minor upward adjustments to min temps Saturday night, with the coldest night still expected Sunday night with ideal radiational cooling expected as the clouds clear and winds diminish once sfc ridging builds into the region. A warming trend will commence Monday with above normal temps returning, with afternoon RH's expected to gradually increase through midweek. Dry conditions will persist as well as a zonal flow is established in wake of the shortwave passage, before a WSW flow aloft is established as the next shortwave digs SE through the Rockies late Wednesday and into the Plains Thursday. Have maintained slight chance pops for extreme NE TX/SE OK/adjacent SW AR Thursday, although the more organized convection may await until just after the end of the forecast period (next weekend) as the next longwave trough digs through the Rockies and Srn Plains. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 67 75 49 70 / 40 30 10 0 MLU 69 78 51 67 / 30 40 10 10 DEQ 56 65 43 70 / 70 20 10 0 TXK 59 67 48 70 / 60 20 10 0 ELD 66 72 49 68 / 60 30 10 10 TYR 59 68 47 71 / 60 30 10 0 GGG 63 71 47 70 / 60 30 10 0 LFK 68 76 48 72 / 20 30 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 06/05/15
Hazardous weather outlook, Apr 21, 12:24 PM CDT, 8 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1224 PM CDT Fri Apr 21 2017 ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097- 108>112-124>126-136>138-221100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain- Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison- 1224 PM CDT Fri Apr 21 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...This Afternoon and Tonight... A complex of strong to severe thunderstorms over Eastern Oklahoma will move into Western Arkansas early this afternoon, but should remain just north of the region. However, convective boundaries associated with this system should linger across Southeast Oklahoma and the northern sections of Southwest Arkansas, and will help focus scattered to numerous showers and thunderstorms late this afternoon through this evening over these areas as a strong upper level disturbance moves across Northern Oklahoma. These storms are expected to build farther south this evening and overnight into Northeast Texas, Southern Arkansas, and possibly extreme Northern Louisiana along and ahead of an associated cold front before weakening late. Given the strong instability, wind shear, and frontal forcing expected to be in place, some of these storms will become severe, with damaging winds, large hail, and even an isolated tornado possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Isolated showers and a few thunderstorms will be possible Saturday near and behind the cold front. However, no hazardous weather is expected. Afterwards, much cooler and drier air will spill south in wake of the frontal passage Saturday, before a warmup commences Monday. Dry conditions will continue across much of the region through at least Thursday. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, storm spotters, and amateur radio operators, will be needed this evening and tonight across extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas. LAZ005-010>014-017>022-TXZ149>153-165>167-221100- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1224 PM CDT Fri Apr 21 2017 This Hazardous Weather Outlook is for portions of north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Isolated showers and thunderstorms will be possible this afternoon across portions of Deep East Texas and Northcentral Louisiana before diminishing this evening with the loss of heating. However, additional isolated to scattered showers and thunderstorms will be possible late over the area as a complex of strong to severe thunderstorms gradually sinks southeast and weakens late. Strong gusty winds will be possible late should any convective boundaries accelerate southeast ahead of the complex of showers and thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Isolated to scattered showers and thunderstorms will be possible Saturday near and behind the cold front especially over portions of Lower East Texas and North Louisiana, with the front expected to exit the region Saturday afternoon. However, the threat for hazardous weather is low. Afterwards, much cooler and drier air will spill south in wake of the frontal passage Saturday, before a warmup commences Monday. Dry conditions will continue across much of the region through at least Thursday. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, spotter networks, and amateur radio operators, should not be needed this afternoon or tonight. 15
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 9:44 PM CDT | Severe Thunderstorm Warning | SHV | McCurtain | 61 min |
| Apr 21, 9:52 PM CDT | Lake Wind Advisory | SHV | McCurtain | 17 hr |
| Apr 21, 9:58 PM CDT | Severe Thunderstorm Warning | SHV | McCurtain | 62 min |
| Apr 21, 10:03 PM CDT | Special Weather Statement | SHV | McCurtain | 57 min |
| Apr 21, 10:18 PM CDT | Severe Thunderstorm Warning | SHV | McCurtain | 57 min |
| Apr 21, 10:46 PM CDT | Severe Thunderstorm Warning | SHV | McCurtain | 59 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.